Alert archive / Washington / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 3, 2014, 1:26 PM PDT for Stevens County, Washington. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2014, 1:26 PM PDT (20:26 UTC)
- Expired
- Jun 3, 2014, 1:58 PM PDT
- In force
- 32 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Stevens County, WA
The radar
The Spokane radar (KOTX), 94 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 1:40 PM PDT | HAIL 0.75 | 2 Ssw Colville, WA | DELAYED REPORT FROM THE PANORAMA MOBILE HOME PARK ON ORIN-RICE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS56 KOTX 032026 SVROTX WAC065-032115- /O.NEW.KOTX.SV.W.0001.140603T2026Z-140603T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 126 PM PDT TUE JUN 3 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON... * UNTIL 215 PM PDT * AT 125 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER COLVILLE AND ORIN...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... COLVILLE AND ORIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4847 11799 4852 11800 4862 11766 4846 11761 TIME...MOT...LOC 2025Z 255DEG 9KT 4851 11792 $$ FLIEHMAN
1 follow-up statement
584
WWUS56 KOTX 032058
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
158 PM PDT TUE JUN 3 2014
WAC065-032107-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-140603T2115Z/
STEVENS WA-
158 PM PDT TUE JUN 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEVENS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4847 11799 4852 11800 4862 11766 4846 11761
TIME...MOT...LOC 2053Z 255DEG 9KT 4853 11780
$$
FLIEHMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:05 AM PDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 3, 11:05 AM PDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1105 AM PDT TUE JUN 3 2014 .SYNOPSIS... Another round of showers and thunderstorms is likely today across northeast Washington and north Idaho especially in the afternoon and evening. Breezy conditions are also expected through the Cascade gaps into the Columbia Basin. The remainder of the week will bring mainly dry conditions and near normal temperatures. && .DISCUSSION... ...NUMEROUS THUNDERSTORMS EXPECTED TODAY WITH GUSTY WINDS AND SMALL HAIL POSSIBLE... A combination of ingredients are coming together for an active thunderstorm day across the Inland Northwest. Best chances for thunderstorms will be across the northeastern half of the forecast area; generally northeast of a line from Omak to Lewiston. Satellite imagery shows much of the cloud cover associated with the disturbance last night pushing off to our east. Upstream is another shortwave trough of lower pressure pushing into western WA late this morning. By the time this system pushes into eastern WA, we will be at our peak heating for the afternoon. Dew points are also fairly juicy in the upper 40s to low 50s across much of the northeast portion of the forecast area. This will translate into surface based CAPE values from 500 J/KG to up to 1000-1500 J/KG based off of the latest 12Z GFS and NAM model guidance. The instability is going to be here this afternoon and will be enough for some explosive convection by the afternoon into the evening. There is some question whether we will see any severe thunderstorms today. Much of the shear has translated east into Montana this morning with the passage of the system last night. This will leave us with about 10-20 kts of 0-6 km shear to work with today. This is probably not enough for supercells and would be nicer to have a bit more shear for more organized convection. However, there will be enough instability out there with a kicker moving through for some stronger thunderstorms to develop. These stronger storms will be capable of heavy rain, small hail up to pennies and numerous cloud to ground lightning strikes. Intense heavy rain may result in some ponding of water on roadways and localized flooding, especially where water does not drain off very well. All thunderstorms will be capable of some gusty outflow winds, but the sub-cloud environment will be more moist today. This moisture at low levels should help to limit our evaporative cooling; thus, the potential for more damaging wind gusts will not be as good if we had a dry sub-cloud environment like yesterday. The potential for large hail will be there; however, in a low shear environment, any storms that happen to produce large hail will likely be short lived. /SVH && .AVIATION... 18Z TAFS: Clearing has taken place behind the upper level wave from last night. Another shortwave disturbance is beginning to enter the region from the northwest. Good surface heating with some upper level support this afternoon should allow for the development of scattered to numerous thunderstorms across the region this afternoon. Best chances for thunderstorms will be northeast of a line from KOMK to KLWS. KGEG, KSFF, KCOE and KPUW will likely be impacted by thunderstorms this afternoon into this evening. Reduced vis will be possible under the heavy rain shafts. Small hail and gusty and variable winds is also expected with some of the stronger thunderstorms. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 77 51 77 48 72 47 / 60 70 0 0 0 0 Coeur d'Alene 74 50 76 45 71 43 / 80 70 0 0 0 0 Pullman 75 48 75 45 70 43 / 40 50 0 0 0 0 Lewiston 83 55 85 53 78 49 / 30 20 0 0 0 0 Colville 76 46 77 45 72 45 / 80 50 10 10 0 0 Sandpoint 72 45 75 44 70 42 / 80 70 10 10 10 10 Kellogg 72 47 74 46 69 42 / 80 80 10 10 0 0 Moses Lake 85 54 85 52 80 50 / 10 10 0 0 0 0 Wenatchee 85 60 84 56 81 55 / 10 0 0 0 0 0 Omak 84 50 82 48 77 48 / 50 10 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jun 3, 5:08 AM PDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 508 AM PDT TUE JUN 3 2014 IDZ001>004-026-027-WAZ031>038-041>044-041215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 508 AM PDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 3, 12:05 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1205 PM PDT TUE JUN 3 2014
WAZ031-031930-
NORTHEAST BLUE MOUNTAINS WA-
1205 PM PDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND
SOUTHWESTERN ASOTIN COUNTIES UNTIL 1230 PM PDT...
AT 1204 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF TROY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MISERY SPRING CAMPGROUND AND WICKIUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4608 11760 4613 11761 4616 11742 4600 11742
4600 11759
TIME...MOT...LOC 1904Z 264DEG 5KT 4608 11753
SVHSpecial weather statement, Jun 3, 12:33 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1233 PM PDT TUE JUN 3 2014 WAZ031-032000- NORTHEAST BLUE MOUNTAINS WA- 1233 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND SOUTHWESTERN ASOTIN COUNTIES UNTIL 100 PM PDT... AT 1229 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF TROY. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISERY SPRING CAMPGROUND AND WICKIUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR THUNDERSTORMS IN THE AREA. FLOODING WILL BE POSSIBLE ALONG SMALL STREAMS...IN LOW LYING TERRAIN...AND ON COUNTY ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4602 11753 4618 11753 4619 11724 4602 11724 TIME...MOT...LOC 1929Z 268DEG 11KT 4609 11744 SVH
Special weather statement, Jun 3, 1:09 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 109 PM PDT TUE JUN 3 2014 IDZ026-027-WAZ031>033-032045- LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID- NORTHEAST BLUE MOUNTAINS WA-WASHINGTON PALOUSE WA- LOWER GARFIELD AND ASOTIN COUNTIES WA- 109 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEZ PERCE... NORTHEASTERN GARFIELD...NORTHEASTERN ASOTIN AND SOUTHEASTERN WHITMAN COUNTIES UNTIL 145 PM PDT... AT 107 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF 10 MILES SOUTHWEST OF CLARKSTON...MOVING EAST-NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEWISTON...CLARKSTON...WEST CLARKSTON-HIGHLAND...CLARKSTON HEIGHTS-VINELAND...ASOTIN...JERRY AND CLARKSTON HEIGHTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4625 11727 4639 11731 4650 11708 4629 11694 TIME...MOT...LOC 2007Z 243DEG 10KT 4633 11723 SVH
Special weather statement, Jun 3, 1:19 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 119 PM PDT TUE JUN 3 2014 WAZ037-032100- NORTHEAST MOUNTAINS WA- 119 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STEVENS COUNTY UNTIL 200 PM PDT... AT 116 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLVILLE AND ORIN...OR 10 MILES NORTH OF ARDEN...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...BRIEF HEAVY RAIN...GUSTY WINDS TO 30 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THIS STORM. FURTHER INTENSIFICATION IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLVILLE AND ORIN. LAT...LON 4848 11800 4854 11802 4863 11762 4845 11758 TIME...MOT...LOC 2016Z 255DEG 9KT 4850 11792 FLIEHMAN
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 12:05 PM PDT | Special Weather Statement | OTX | Asotin | 25 min |
| Jun 3, 12:25 PM PDT | Areal Flood Advisory | OTX | Asotin, Garfield | 2 hr |
| Jun 3, 12:33 PM PDT | Special Weather Statement | OTX | Asotin | 27 min |
| Jun 3, 1:09 PM PDT | Special Weather Statement | OTX | Asotin | 36 min |
| Jun 3, 1:19 PM PDT | Special Weather Statement | OTX | Stevens | 41 min |
| Jun 3, 1:31 PM PDT | Areal Flood Advisory | OTX | Ferry | 119 min |
| Jun 3, 1:48 PM PDT | Areal Flood Advisory | OTX | Stevens | 117 min |
| Jun 3, 1:52 PM PDT | Special Weather Statement | OTX | Stevens | 38 min |
| Jun 3, 2:20 PM PDT | Special Weather Statement | OTX | Pend Oreille | 40 min |
| Jun 3, 2:37 PM PDT | Special Weather Statement | OTX | Stevens | 38 min |
| Jun 3, 2:55 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Pend Oreille, Spokane, Stevens | 50 min |
| Jun 3, 3:59 PM PDT | Special Weather Statement | OTX | Spokane | 46 min |
| Jun 3, 4:14 PM PDT | Special Weather Statement | OTX | Spokane | 61 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.